Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Pueblo, CO

January 24, 201810 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jan 24, 2018, 3:03 PM MST for 10 counties in Colorado. It took effect at Jan 25, 2018, 9:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2018, 3:03 PM MST (22:03 UTC)
In effect from
Jan 25, 2018, 9:00 AM MST
Expired
Jan 25, 2018, 5:00 PM MST
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Prowers County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS85 KPUB 242203
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
303 PM MST Wed Jan 24 2018

...A Red Flag Warning has been issued from 9 AM until 5 PM
Thursday for gusty winds, low relative humidity values and dry 
fuels for the south aspects of fire zone 222, zone 225 below 7000 
feet, and zones 227, 229, 230, 233 and 237...

COZ222-225-227-229-230-233-236-237-251415-
/O.NEW.KPUB.FW.W.0001.180125T1600Z-180126T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
303 PM MST Wed Jan 24 2018

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM MST THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222...225...227...229...230...233...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 5 PM MST Thursday.

* Affected Area...Fire Weather Zones 222...225...227...229... 
  230...233...236 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread, especially on south facing aspects and for
  elevations below 7000 feet.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
288 
WWUS85 KPUB 251055
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
355 AM MST Thu Jan 25 2018

...A Red Flag Warning is in effect from 9 AM until 5 PM today for
gusty winds, low relative humidity values and dry fuels for the 
south aspects of fire zone 222, zone 225 below 7000 feet, and 
zones 227, 229, 230, 233 and 237...

COZ222-225-227-229-230-233-236-237-260000-
/O.CON.KPUB.FW.W.0001.180125T1600Z-180126T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
355 AM MST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONES 
222...225...227...229...230...233...236 AND 237...

* Affected Area...Fire Weather Zones 222...225...227...229... 
  230...233...236 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread, especially on south facing aspects and for 
  elevations below 7000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
728 
WWUS85 KPUB 252135
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
235 PM MST Thu Jan 25 2018

...A Red Flag Warning remains in effect until 5 PM today for 
gusty winds, low relative humidity values and dry fuels for the 
south aspects of fire zone 222, zone 225 below 7000 feet, and 
zones 227, 229, 230, 233 and 237 which includes the lower eastern
slopes of the Sangre De Cristo and Wet mountains, south facing 
slopes and snow free areas of Fremont county, southern El Paso, 
Huerfano, Las Animas, Baca and Prowers Counties...

COZ222-225-227-229-230-233-236-237-260000-
/O.CON.KPUB.FW.W.0001.000000T0000Z-180126T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
235 PM MST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 222...225...227...229...230...233...236 AND 237...

* Affected Area...Fire Weather Zones 222...225...227...229... 
  230...233...236 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread, especially on south facing aspects and for 
  elevations below 7000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
374 
WWUS85 KPUB 260000
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
500 PM MST Thu Jan 25 2018

...Red Flag Warning has expired...

COZ222-225-227-229-230-233-236-237-260100-
/O.EXP.KPUB.FW.W.0001.000000T0000Z-180126T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
500 PM MST Thu Jan 25 2018

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR 
FIRE WEATHER ZONES 222...225...227... 229...230...233...236 AND 
237...

Winds will continue to decrease this evening, while humidity will
climb slowly back above 15 percent shortly after sunset. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jan 24, 10:18 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 24, 10:18 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1018 AM MST Wed Jan 24 2018

.SHORT TERM...(Today and tonight)
Issued at 250 AM MST Wed Jan 24 2018

Currently...

Skies were clear across the region at 3 am. Temperatures ranged
in the 20s along the mtns/plains interface to teens on the eastern
plains. Mountains and valleys were generally in the single digits
to teens. Winds were light all areas with the exception of mtn
tops where winds were gusting in the 40-50 mph range (e.g, La
Veta and Monarch Pass).

Today...

Region will be under NW flow aloft with ridge axis approaching the
region. Temps today on the plains will be about 10F warmer than
yesterday, while mtn temps will rise about 5F. Winds will
generally be light over most of the region although breezy to
windy conditions will be experienced in the mtns. The farther
north you go in the mtns, the windier it will be.

Tonight...

Min temps should be noticeably warmer as compared to this
mornings low temps. Expect lows tonight to fall into the 20s
across the plains, although areas over the far eastern plains,
generally from Lamar northward, will be in the teens. Banana belt
areas along the plains/mtns interface should see lows in the 20s.
San Luis valley (SLV) will remain cold with temps reaching to 0 to
-5F. Clear skies are anticipated. Winds will be light most areas
 except in the mountains were winds will be in the 20-30 mph
 range. Winds will also likely keep up a bit along the mtns/plains
 interface.

.LONG TERM...(Thursday through Tuesday)
Issued at 250 AM MST Wed Jan 24 2018

Two weather systems will affect the region during this period. The
first one will move through THU-FRI and the 2nd on will move
through during mid week.

The first systems impact will be felt on Thursday across the
plains as critical fire weather conditions will occur as winds
will be gusty from the southwest, temps will be warm (60s) and RH
values will be below 15% across many areas. However I should note
that fuels are not critical at this time. A broad long wave, low
amplitude trough will move through the area Thu nite and Friday,
and this will bring a chance of snow mainly to the contdvd regions
during this time frame. This system will then drop the temps
about 10-15F for Friday across the region.

The 2nd system at this time looks quite promising for the region.
Long range guidance shows a higher amplitude trough moving during
mid week which has the potential to bring precip to the entire
region. This system is fcst to move much slower across the region
and this will allow for a better chance of significant precip for
the area. Prior to the 2nd system reaching the area, it will be
rather mild Mon and Tue and critical fire weather condition may
occur once again, especially on Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1012 AM MST Wed Jan 24 2018

VFR conditions expected at the taf sites today with a scattered to
broken cirrus layer at times along the lee of the southeast
mountains...mainly affecting KCOS. Otherwise winds at the TAF
sites will remain diurnally driven with speeds under 12 kts.
Mountain top winds will continue to increase, especially tonight
into Thursday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...KT
Hazardous weather outlook, Jan 24, 4:54 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
454 AM MST Wed Jan 24 2018

COZ058>089-093>099-251200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
454 AM MST Wed Jan 24 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A pacific weather system will move across the region Thursday
night into Friday. This system will bring a good chance of snow
to the central mountain region, where 3 to 5 inches of wind
driven snow will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

Hodanish

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.